How To: Suspect a Case of Insecticide Poisoning

Suspect a Case of Insecticide Poisoning

How to Suspect a Case of Insecticide PoisoningInsecticides are widespread products which are used daily in our lives. 

Organophosphorus is the main compound in these products and has toxic effects on our health that may be fatal in some cases.

Insecticides affect mainly the synapses of the nerve cells in our central nervous system. They inhibit the enzyme called acetylcholinesterase (AChE) that degrades the neurotransmitter acetylcholine leading to accumulation of that neurotransmitter in the synapses.

Tips

  • Acetylcholine is a chemical substance that is used in synapses between nervous cells to pass electrical impulses between them. It is the main neurotransmitter used in the muscles to induce contraction, the parasympathetic system to induce the sense of relaxation, the heart to slow its rate, and brain in controlling conscious levels beside other cortical functions.
  • As a general rule of neuroscience, continuous excitation leads to depression. In another meaning, excess release of acetylcholine induces the initial stage of excitation, followed by a state of long depression due to exhaustion of nerve cells form continuous irrational stimulations.
  • Easily taken by the body (insecticides can enter the body easily).
  • Eating any raw food or breathing air contaminated with these chemicals can lead to toxicity, even skin contact to their vapor is enough to do so.
  • These compounds have been used as chemical weapons in many wars, especially in World War I. Many countries in the world still manufacture these weapons today.

What Would Happen if Insecticides Reach the Synapses?

When the insecticides (organophosphorus) reach the synapses, it inhibits the process of degradation of acetylcholine, leading to its accumulation. The accumulated transmitter How to Suspect a Case of Insecticide Poisoninginduces over-excitation followed by depression.

Clinically, the patient complains from:

  1. Slow heart rate.
  2. Muscle twitches, seizures, followed by paralysis.
  3. Narrowing of the bronchi and respiratory arrest in severe cases.
  4. Delusions and lost consciouness.
  5. Severe diarrhea, vomiting, sweating and urination.
  6. Narrowing of the pupil leading to diminished vision.

When to Suspect a Case of Insecticide Poisoning?

To suspect a case of insecticide poisoning, any history of exposure to insecticides (in any way) plus one of the following usually is enough.

  • Muscle twitches and convulsions.
  • Excess water loss = excess diarrhea, excess vomiting, excess sweating and excess urine.
  • Diminished vision.
  • Altered conscious level.

What to Do if Insecticide Poisoning Is Suspected?

How to Suspect a Case of Insecticide PoisoningImmediately contact medical help and tell the doctor that the patient was exposed to insecticides and he/she will manage the case properly.

  • There is a common antidote for insecticide poisoning: Atropine sulfate or any of its derivatives.

Warning

  • Never give atropine sulfate without a medical prescription. Atropine sulfate is a dangerous medication and may be fatal if used wrongly. Physicians are the only people allowed to deal with the toxicity.

How to Avoid the Risk of Exposure?

  1. Avoid contact to such chemicals as much as possible, including avoidance of unwashed raw food or exposure to their vapor.
  2. Farmers must deal with precautions to such material. They must wear protective clothes and air mask when using them.
  3. Insecticides must be put away from children.
  4. There are safer forms of insecticides. Search for them in your locality and use them instead of the older life-threatening ones.

Be the First to Comment

Share Your Thoughts

  • Hot
  • Latest